From: Lisa Shortley
Date: 2001-07-11 13:20:00 UTC
Subject: Re: Nala's sudden death - could Lupron have played a role?
--- In Ferret-Health-list@y..., Star <star_frances@y...> wrote:
He had adrenal surgery
> and was receiving monthly Lupron shots. He was on the
> Lupron for several months after his surgery. I had him
> into the vet on a Monday for his shot, and all was
> well. He was acting fine, good energy and general good
> health considering his adrenal surgery didn't go too
> Anyways...he had the Lupron shot Monday, all was well.
> Then suddenly Saturday morning LITERALLY OVERNIGHT he
> was rail thin, extremely sluggish. His body was icy
> cold and he would not eat or drink. I called the vet
> and I gave him a dose of Pepto followed about 15
> minutes later by pedialyte and a small amount of duck
> soup. I also gave him a hot water bootle wrapped in a
> towel to lay on. About an hour later he went to use
> his litterbox (bless his heart) and all that came out
> of him was blood. At that point I rushed him to the
> vet. His insides felt like mush, and the vet and I
> didn't feel there was anything to do at that point.
> All the light was gone from his eyes so I held him
> while he was put to sleep. Now I wonder if he didn't
> also have one of these ulcers? I wish to god now that
> I had a necropsy done.
My vet received the results from the lab on the blood she had
withdrawn from Nala's stomach while she was still alive. The sandy
stuff was her stomach wall which disintegrated. The lab report said
that this was due to poisoning, foreign substance, ulcer, etc.
Basically any sort of reason for a stomach bleeding out.
I talked to her about Dr Williams and Heller's suggestions of the
possibility of a gastric ulcer and she said that while she would be
inclined to agree, her entire stomach was black - it was as if the
whole inside of her stomach hemmoraged (or ruptured).
Samples were sent to Cornell of the stomach wall and substances found
inside her stomach. Has anyone heard of a ferret reacting to a
Lupron injection like this? Am I reaching in thinking that since
Nala had had a bilateral adrenalectomy and despite her estradial
being elevated, was perhaps not adrenal...and received the Lupron
injection...could this cause her hormone system to shut down and
react in this violently horrible way?
My vet still thinks that the speed and appearance of Nala's stomach
is indictive of poisoning. Could the Lupron have poisoned her?
Could the Otomax that she was on for her ear infection? What can I
do at this point to try and look into this? Is it too late for the
lab to run a CBC on the blood sample that was sent on Saturday? Is
it too late for it to go to U of Tennessee for a panel or something
to check her hormone levels?
What can I do now?